Kentucky, 2020

Flood in Kentucky, February 12 to 26, 2020

February 12 to 26, 2020 · NWS PAH · 1 event in 1 county or zone

Flooding occurred on the Tennessee River due to a combination of backwater from the flooded Ohio River and increased releases from Kentucky Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding occurred on the Tennessee River due to a combination of backwater from the flooded Ohio River and increased releases from Kentucky Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 12, 11:47 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 12, 11:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1147 AM CST Wed Feb 12 2020

.UPDATE...
Issued at 1147 AM CST Wed Feb 12 2020

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 239 AM CST Wed Feb 12 2020

Models take a surface low over middle Tennessee by 00z Thursday,
then over Pennsylvania by 12z Thursday. Rain will spread north
across the PAH forecast this morning, and continue through early
this evening. Rain will taper off from southwest to east from mid
evening through the overnight, with dry conditions expected across
our region by 12z.

The farther east track has lowered our rainfall totals a little,
but we are still expecting one to one and half inches, with
isolated higher amounts mainly across west Kentucky. Ground
conditions are saturated, and even the lesser rain amounts Monday
resulted in water over some roads and significant rises in our
smaller river and creeks. These amounts today into tonight in a
shorter time frame are a concern, so our ongoing Flash Flood
Watch looks good.

For our northern counties, precipitation may mix with some snow at
the onset today and before ending tonight, but no impacts are
expected.

Behind this system, surface high pressure will build in from the
northwest. This will bring much colder air into the middle
Mississippi and lower Ohio valleys for the end of the work week.
Highs Thursday will be in the 30 to 40 degree range, then in the
middle 20s to lower 30s on Friday. Lows Friday morning will be in
the upper single digits to middle teens, with wind chill readings
in the single digits. These readings will be around 15 degrees
below normal. Fortunately, at least we will have some welcome
sunshine.

The high will move off to our east on Friday, and winds will be
gradually shifting back to the south Friday night. This will
result in temperatures moderating a little, with lows Saturday
morning only around 5 degrees below seasonal normals.

.LONG TERM...(Saturday through Tuesday)
Issued at 239 AM CST Wed Feb 12 2020

A few significant changes made to the long term. We are going with a
dry forecast Saturday through Sunday. None of the latest guidance or
WPC supports PoPs at this time. A weak front will move into the area
by Sunday morning as weak mid level energy moves over the area.
There may be an increase in clouds, but that's about it.

Focus will then shift out west, to a trough that model consensus has
moving across the central Rockies, ending up over the Plains by
Tuesday morning. The response at the surface will be low pressure
over the central Plains, with a warm front extending east across the
MS Valley region to the Carolina's Monday. A surge of moisture
across the area, and increasing forcing as the upper trough
approaches, means a chance of showers Monday through Tuesday night.
Pops should peak Tuesday, with the passage of a cold front,
diminishing from NW to SE Tuesday night into Wednesday. There may be
a few thunderstorms Monday night into Tuesday. Temperatures in the
long term will be near normal Saturday, then above normal Sunday
through Tuesday.

&&

.AVIATION...
Issued at 1147 AM CST Wed Feb 12 2020

IFR to LIFR conditions in moderate rain are spreading northeast
across the region at midday. The worst conditions in heavy
rainfall are expected over the southeast half of the region around
21Z, as a surface low attempts to move northeast through KHOP
area. Any TSRA concern should stay close to the surface low and is
not expected to impact any of the TAF sites. Behind the heaviest
rains, there is a decent signal for drizzle and fog which may
result in a continuation of IFR or LIFR conditions until
northwest winds increase late tonight or early Thursday morning.
Ceilings will only slowly lift to MVFR through the morning, as
northwest winds gusts over 20kts in most places.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...RST
AVIATION...DRS
Hazardous weather outlook, Feb 12, 4:08 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
408 AM CST Wed Feb 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
408 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. Widespread moderate to heavy rain is expected across
the region, generally in the one to one and a half inch range.
Locally heavier amounts are possible. See the Flash Flood Watch
product for details.

A blast of arctic air will produce wind chills in the single
digits Friday morning.

Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.

Points along several rivers are rising and are currently flooding
or projected to flood soon. See the River Flood Warnings and
Statements for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.

Flooding will occur or continue on many area rivers. See the
River Flood Warnings and Statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marshall

When
February 12, 12:00 PM CST to February 26, 1:00 PM CST
Where
Marshall County, 2.25 mi NNW of Gilbertsville Arpt to 0.98 mi NE of Altona
Cause
Planned Dam Release
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.051, -88.313

Flooding of the Tennessee River resulted in one fatality. A 37-year-old female walked into a flooded area while she was trying to reach a friend on a towboat on the water. The victim was swept off a normally dry walkway leading to the towboat. Fields, woods, and a few access roads in river bottomlands were flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Marshall2020-02-1537FemaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872925.